Kansas, 2010

Hail in Kansas, April 24, 2010

April 24, 2010 · NWS ICT · 3 events in 3 counties and zones

Scattered strong to marginally severe thunderstorms developed during the afternoon hours of the 24th across portions of central, south-central and southeast Kansas, in response to cold air aloft associated with a strong upper level low pressure area. A funnel cloud was reported in Harper county, and nickel size hail occurred across Montgomery and Sedgwick counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to marginally severe thunderstorms developed during the afternoon hours of the 24th across portions of central, south-central and southeast Kansas, in response to cold air aloft associated with a strong upper level low pressure area. A funnel cloud was reported in Harper county, and nickel size hail occurred across Montgomery and Sedgwick counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 11:40 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 24, 11:40 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT SAT APR 24 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
UPPER LOW OVER CNTRL KS WILL MOVE EASTWARD TO MISSOURI BY EVENING.
AREAS OF HEATING WILL ALLOW FOR WEAK INSTABILITY TO DEVELOP ACROSS
MUCH OF THE AREA THIS AFTERNOON. CYCLONIC CURVATURE IN THE MID-
LEVELS AND WRAP-AROUND MOISTURE WILL CONTRIBUTE TO SCT -SHRA WITH
POSSIBLY A FEW LIGHTNING STRIKES. UTILIZING VCSH FOR MOST
SITES...EXCEPT AT ICT AND CNU WHERE RADAR TRENDS SUGGESTING A
TEMPO -SHRA WARRANTED. GUSTY NWRLY WINDS WILL DEVELOP FROM NW TO
SE ACROSS THE AREA LATE THIS PM INTO THE EVE. MVFR CIGS LIKELY TO
MOVE SEWD INTO THE AREA TONIGHT INTO SUN AM...WITH CLOUDS BREAKING
OUT TOWARD MIDDAY. GUSTY NWRLY WINDS TO CONTINUE SUNDAY AREAWIDE
WITH STRONG MIXING TO 750-800 MB.

JMC

&&

.PREV DISCUSSION... /ISSUED 647 AM CDT SAT APR 24 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MIX OF VFR LOW AND MID CLOUDS WILL ROTATE AROUND UPPER LOW IN
WESTERN KS EARLY THIS MORNING. WITH LOW TRACKING E ACROSS THE
FORECAST AREA...WILL SEE WINDS VEER AND INCREASE THROUGHOUT THE
DAY AT MOST LOCATIONS. SOME RAIN SHOWERS AND A FEW CBS SHOULD
DEVELOP AS A RESULT OF COLD AIR ALOFT/STEEP LAPSE RATES. ACTIVITY
SHOULD DIMINISH NEAR SUNSET. LOW CLOUDS IN THE WRAP AROUND COULD
DROP CEILINGS INTO MVFR RANGE..BUT NOT OVERLY CONFIDENT THERE
WILL BE ENOUGH FOR A CEILING. -HOWERTON

PREV DISCUSSION... /ISSUED 321 AM CDT SAT APR 24 2010/

DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES TODAY AND TONIGHT.

SYNOPSIS:
UPPER LOW IS CURRENTLY SITUATED OVER WEST-CENTRAL KS WITH A STRONG
PIECE OF ENERGY NOW ROTATING EAST ACROSS SW TX. ANOTHER MUCH WEAKER
SHORTWAVE IS NOW APPROACHING THE PACIFIC NORTHWEST. AT THE SURFACE
LOW PRESSURE IS CENTERED DIRECTLY BELOW THE UPPER LOW OVER
WEST-CENTRAL KS WITH A COLD FRONT EXTENDING FROM NORTHEAST NEBRASKA
INTO THE OKLAHOMA PANHANDLE.

TODAY-TONIGHT:
THIS LOW PRESSURE SYSTEM WILL FINALLY BE ON THE MOVE TODAY AND BY
THE AFTERNOON HOURS THE UPPER LOW WILL BE SITUATED OVER SE
KS/NORTHEAST OK. AS THIS OCCURS COLD MID AND UPPER LEVEL AIR WILL
SLIDE ACROSS THE AREA WHICH MAY PROVIDE ENOUGH INSTABILITY TO BRING
SOME SCATTERED SHOWERS WITH THE BEST COVERAGE EXPECTED TO BE THIS
AFTERNOON...ESPECIALLY IF WE CAN GET ANY SURFACE HEATING AT ALL.
GUSTY NW WINDS WILL START TO MOVE INTO CENTRAL KS BY AROUND 21Z AS
THE SURFACE LOW SLIDES EAST.  THESE GUSTY WINDS WILL EVENTUALLY
OVERSPREAD THE REMAINDER OF THE FORECAST AREA THIS EVENING. WILL
LINGER SOME SLIGHT CHANCES ACROSS THE NORTHEAST PORTION OF THE
FORECAST AREA TONIGHT AS THIS LOW PRESSURE SYSTEM QUICKLY PUSHES OFF
TO THE EAST. HOWEVER FEEL CONFIDENT THE MORE WIDESPREAD PRECIP
ACTIVITY TONIGHT WILL BE EAST OF THE FORECAST AREA. WITH INCREASING
CLOUDS AND COLD ADVECTION EVENTUALLY OVERSPREADING THE AREA...TEMPS
WILL BE COOLER THAN THEY WERE ON FRI WITH ALL AREAS IN THE 60S WITH
SOME 70S STILL POSSIBLE OVER SE KS WHICH WILL BE LAST TO EXPERIENCE
THE COLD ADVECTION.

SUN-MON:
BY SUN AFTERNOON THE UPPER LOW WILL BE SITUATED OVER THE OHIO VALLEY
AS ANOTHER PIECE OF ENERGY STARTS TO DIVE SOUTHEAST OUT OF THE
NORTHERN ROCKIES. IN BETWEEN THESE TWO SYSTEM A FAIRLY PLEASANT DAY
IS SETTING UP FOR SUNDAY WITH PLENTY OF SUN AND NEAR NORMAL TEMPS.
WILL INTRODUCE SOME SMALL PRECIP CHANCES SUN NIGHT AS THE UPPER WAVE
APPROACHES FROM THE NORTHWEST. WILL LINGER THESE SMALL CHANCES INTO
MON AS BOTH THE GFS AND NAM FORECAST A COLD FRONT TO SWING THROUGH
THE FORECAST AREA.

TUE-FRI:
THIS WAVE WILL QUICKLY PUSH OFF TO THE EAST BY TUE AS ANOTHER STRONG
STORM SYSTEM STARTS TO DIG OVER THE WEST COAST. AS THIS NEXT UPPER
TROUGH APPROACHES THE AREA...VERY STRONG RETURN FLOW WILL SETUP
ACROSS THE PLAINS ON WED AFTERNOON WITH SOUTH WINDS LIKELY PUSHING
WIND ADVISORY CRITERIA. BOTH THE GFS AND ECMWF HAVE BEEN TRENDING
SLOWER AND DEEPER WITH THE UPPER TROUGH WHICH LOOKS TO BE SETTING UP
AN ACTIVE WEATHER PATTERN ACROSS THE PLAINS FOR BOTH THU AND FRI.

LAWSON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL ACROSS MOST AREAS THRU THE
FORECAST VALID PERIOD. DEEP TROPOSPHERIC LOW PRESSURE WILL
DRIFT SLOWLY EAST ACROSS WESTERN KANSAS TONIGHT...AND ACROSS
EASTERN KANSAS DURING SATURDAY. RELATIVELY MOIST AND COOL AIR
ALOFT UNDER THE UPPER LOW WILL SUPPORT STRATOCU AND ALTOCU
CIGS AND MAINLY DIURNALLY DRIVEN SHOWERS/ISOLD TSRA. SOME
LOWER CIGS POSSIBLE INTO THE MVFR CATEGORY ARE EXPECTED ACROSS
THE HIGHER TERRAIN AT KRSL BY SATURDAY EVENING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  48  70  46 /  50  20  10  20
HUTCHINSON      66  46  69  45 /  70  20  10  20
NEWTON          68  48  69  46 /  50  20  10  10
ELDORADO        69  48  68  46 /  40  20  10  10
WINFIELD-KWLD   70  50  71  47 /  50  10  10  20
RUSSELL         63  44  69  42 /  60  10  10  20
GREAT BEND      63  43  69  43 /  70  10  10  20
SALINA          67  48  70  43 /  50  20  10  10
MCPHERSON       67  47  69  45 /  50  20  10  20
COFFEYVILLE     72  51  69  48 /  30  20  10  10
CHANUTE         70  51  67  47 /  30  20  10  10
IOLA            71  51  67  47 /  30  30  10  10
PARSONS-KPPF    71  52  68  47 /  30  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-047.

&&
Hazardous weather outlook, Apr 24, 12:47 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
147 PM CDT SAT APR 24 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
147 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON. A FEW STRONG STORMS WILL BE
POSSIBLE...WITH SMALL HAIL AND WIND GUSTS TO 50 MPH. A BRIEF
FUNNEL OR TWO WILL BE POSSIBLE DUE TO VERY COLD AIR ALOFT IN THE ATMOSPHERE.

NORTHWEST WINDS WILL BE ON THE INCREASE LATE THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL KANSAS. PLEASE SEE THE LATEST WIND ADVISORY FOR
ADDITIONAL DETAILS.

GUSTY NORTHWEST WINDS WILL PUSH THE GRASSLAND FIRE DANGER INDEX
INTO THE VERY HIGH CATEGORY THIS AFTERNOON FOR A FEW COUNTIES IN
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY HIGH
CATEGORY SUNDAY AFTERNOON FOR RUSSELL AND LINCOLN COUNTIES. STRONG
SOUTH WINDS ON WEDNESDAY AND THURSDAY WILL ONCE AGAIN ELEVATED THE
GRASSLAND FIRE DANGER INDEX INTO THE VERY HIGH CATEGORY FOR BOTH
WEDNESDAY AND THURSDAY AFTERNOONS.

ANOTHER DEEP UPPER LOW PRESSURE SYSTEM IS EXPECTED TO AFFECT THE
CENTRAL AND SOUTHERN PLAINS TOWARD THE END OF THE WORK WEEK
PROVIDING CHANCES FOR SEVERE STORMS. AT THIS POINT IT IS DIFFICULT
TO PIN DOWN THE EXACT TIMING AND LOCATION SO IT IS ADVISED TO
CONTINUE TO CHECK LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/JMC

The radar

The Vance AFB radar (KVNX), 43 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Harper

When
April 24, 1:22 PM CST to 1:25 PM CST
Where
Harper County, 3.9 mi SE of Anthony
Reported by
Law Enforcement
Coordinates
37.110, -97.980

The cold air funnel did not touch down or produce any damage.

Hail, Montgomery

When
April 24, 3:58 PM CST
Where
Montgomery County, 2.2 mi W of Cherryvale
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.270, -95.590

Nickel size hail covered the ground.

Hail, Sedgwick

When
April 24, 4:05 PM CST
Where
Sedgwick County, 3.84 mi E of Peck
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.480, -97.300

Hail covered the ground along Interstate 35. Relayed by the Topeka NWS.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227297, 227298, 227299.